Skip to main content

Research Repository

Advanced Search

Modalities in sociological arguments

Polos, L.; Hannan, M.T.; Hsu, G.


M.T. Hannan

G. Hsu


This article introduces modal logics for a sociological audience. We first provide an overview of the formal properties of this family of models and outline key differences with classical first-order logic. We then build a model to represent processes of perception and belief core to social theories. To do this, we define our multimodal language and then add substantive constraints that specify the inferential behavior of modalities for perception, default, and belief. We illustrate the deployment of this language to the theory of legitimation proposed by Hannan, Plos, and Carroll (2007). This article aims to call attention to the potential benefits of modal logics for theory building in sociology.


Polos, L., Hannan, M., & Hsu, G. (2010). Modalities in sociological arguments. The Journal of Mathematical Sociology, 34(3), 201-238.

Journal Article Type Article
Publication Date Jul 1, 2010
Deposit Date Feb 18, 2011
Journal Journal of Mathematical Sociology
Print ISSN 0022-250X
Electronic ISSN 1545-5874
Publisher Taylor and Francis Group
Peer Reviewed Peer Reviewed
Volume 34
Issue 3
Pages 201-238
Keywords Logic, Methodology, Organizations.
Public URL